Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 61, NWS Memphis, TN

April 14, 2016Calhoun County, Chickasaw County, Pontotoc County, Mississippi

NWS Memphis, TN issued this flash flood warning at Apr 14, 2016, 6:21 PM CDT for Calhoun County, Chickasaw County, Pontotoc County, Mississippi. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2016, 6:21 PM CDT (23:21 UTC)
Expired
Apr 14, 2016, 8:15 PM CDT
In force
114 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Chickasaw County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 73 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 7:00 PM CDTFLASH FLOOD6 E Pittsboro, MSHIGHWAY 341 BETWEEN PITTSBORO AND BARDAMAN FLOODED. HOMES ALONG THAT AREA ARE WITHIN AN INCH OF WATER ENTERING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WGUS54 KMEG 142321
FFWMEG
MSC013-017-115-150115-
/O.NEW.KMEG.FF.W.0061.160414T2321Z-160415T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
621 PM CDT THU APR 14 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
  SOUTHWESTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
  WESTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 815 PM CDT

* AT 620 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HOUSTON...VARDAMAN...DERMA...HOULKA...PYLAND...NEW HOULKA...
  ALGOMA...WOODLAND...TABBVILLE...SAREPTA...LOYD...ATLANTA...THORN...
  ROBBS...REID...ANCHOR...PANNELL...WALLFIELD...MATTHEWS AND THELMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3416 8898 3376 8902 3376 8927 3416 8932

$$
1 follow-up statement
169 
WGUS74 KMEG 150107
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
807 PM CDT THU APR 14 2016

MSC013-017-115-150117-
/O.EXP.KMEG.FF.W.0061.000000T0000Z-160415T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN MS-PONTOTOC MS-CHICKASAW MS-
807 PM CDT THU APR 14 2016

...THE FLASH FLOOD WARNING FOR EASTERN CALHOUN...SOUTHWESTERN
PONTOTOC AND WESTERN CHICKASAW COUNTIES WILL EXPIRE AT 815 PM CDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3416 8898 3376 8902 3376 8927 3416 8932

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 3:15 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 14, 3:15 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT THU APR 14 2016

.DISCUSSION...

CURRENTLY... AT 3 PM CDT SHOWERS WERE ONGOING AROUND THE REGION
WITH CLOUDS OVER MOST OF THE FA. H5 ANALYSIS DEPICTED AN UPPER LOW
CENTERED OVER NORTH CENTRAL ARKANSAS SITUATED INSIDE THE LARGER RIDGE
AXIS ALOFT. SURFACE ANALYSIS CENTERED HIGH PRESSURE WELL TO THE
NORTHEAST OF THE REGION WITH HIGH PRESSURE EXTENDING SOUTHWESTWARD INTO
THE LOCAL AREA. SURFACE TEMPERATURES RANGED FROM THE LOWER 60S TO
THE LOWER 70S.

SHOWER AND THUNDERSTORM ACTIVITY CONTINUES TO DEVELOP AND IS
EXPECTED TO PERSIST THROUGHOUT MOST OF THE EVENING AS THE UPPER
LOW PROGRESSES SLOWLY TO THE EAST. LATEST MESOANALYSIS INDICATES MODEST
INSTABILITY PRIMARILY OVER PORTIONS OF WEST TENNESSEE AND NORTH
MISSISSIPPI AND AS SUCH THESE WILL BE THE LOCALES MOST LIKELY TO
SEE SOME SCATTERED THUNDERSTORM ACTIVITY THIS EVENING. SHOWER
ACTIVITY WILL CONTINUE ON FRIDAY AS THE AREA REMAINS BLANKETED
WITH CLOUDS AS THE UPPER LOW MOVES DIRECTLY OVER THE REGION WITH
HIGHS IN THE UPPER 60S TO LOWER 70S. RAIN CHANCES WILL FINALLY
COME TO AN END AREAWIDE OVERNIGHT FRIDAY INTO SATURDAY AS THE LOW
MOVES EAST AND THE REGION BECOMES ENTRENCHED UNDER THE UPPER
RIDGE. THIS WILL BEGIN A PERIOD OF WARM AND DRY CONDITIONS WITH
HIGHS ON SATURDAY IN THE LOWER 70S WARMING TO BE IN THE UPPER 70S
ON SUNDAY. THE OMEGA BLOCK PATTERN ALOFT...WITH AN UPPER LOW TO
BOTH THE EAST AND WEST OF THE MIDSOUTH...WILL KEEP THE REGION
UNDER A RIDGE THROUGH AT LEAST EARLY NEXT WEEK WITH TEMPERATURES
REACHING AT LEAST THE MID 70S THROUGH WEDNESDAY.

MODELS SUGGEST THE UPPER RIDGE SLOWLY WEAKENS EARLY NEXT WEEK AS
AN UPPER LOW MOVES OUT OF THE ROCKIES TO THE WEST. THIS WILL
BRING A RETURN TO RAIN CHANCES FOR TUESDAY WITH SHOWERS AND
THUNDERSTORMS POSSIBLE EACH DAY AS THE LOW TRAVERSES THE REGION
ALOFT.

ZDM

&&

.AVIATION...
12Z TAFS

MVFR SHOULD PREVAIL SOUTH OF A MEM/MKL LINE THROUGH THE AFTERNOON...
WITH SURFACE HEATING GRADUALLY DEEPENING THE MIXED LAYER AND CLOUD
BASES EAST OF THE AR UPPER LOW.

EVENING PERIODS A LITTLE MORE IN DOUBT. LOSS OF SURFACE HEATING
SHOULD PROMOTE CONTRACTION IN SHRA COVERAGE TO NEAR THE UPPER
LOW...AS IT LIFTS SLOWLY EASTWARD. DESPITE LOSS OF SURFACE
HEATING...EXPECT SCATTERED SHRA WITH POCKETS OF MVFR THIS EVENING.

CIGS SHOULD BEGIN LIFTING BEHIND A WARM FRONTAL PASSAGE AT TUP
LATE THIS EVENING AND AT MEM/MKL TOWARD 12Z. THIS FRONT MAY BE
PRECEDED BY A BRIEF DROP IN CIGS AND PATCHY SHRA/DZ.

PRESENCE OF A MIDLEVEL SHEAR AXIS AND SURFACE HEATING WILL LEAD
TO REGENERATION OF SCATTERED -SHRA TOWARD THE END OF THE VALID TAF
PERIOD...18Z FRIDAY.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 14, 3:36 AM CDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
336 AM CDT THU APR 14 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-151200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
336 AM CDT THU APR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Special weather statement, Apr 14, 6:06 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
606 PM CDT THU APR 14 2016

MSZ022-023-142330-
CALHOUN MS-CHICKASAW MS-
606 PM CDT THU APR 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...

NORTHEASTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 606 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED NEAR PYLAND...OR 8 MILES NORTHWEST OF HOUSTON...
MOVING NORTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN CALHOUN AND NORTHERN CHICKASAW COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3385 8926 3407 8924 3407 8881 3393 8881
TIME...MOT...LOC 2306Z 231DEG 5KT 3395 8913

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 6:03 PM CDTFlash Flood WarningMEGDeSoto117 min
Apr 14, 6:06 PM CDTSpecial Weather StatementMEGChickasaw24 min

Nearby

Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.